MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45
Model Number 470298-11
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation confirmed, but did not replicate the customer reported complaint.Fa reviewed the logs and noted the stapler instrument was found to have a firing failure; however, this was not replicated during testing.The instrument was placed and driven on an-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions, clamped, fired, and unclamped without any issues.
 
Event or Problem Description
It was reported that during a da vinci-assisted gastric bypass (gb) surgical procedure, the stapler 45 instrument fired a green reload accessory without any issue(s) during the first firing.On the second fire, with another green reload, only a staple line was formed without a cut.The surgeon attempted a third green reload, and only a stapler line was formed without a cut again.The customer used a second stapler 45 instrument, and the surgeon fired a green reload accessory without issue, during the first firing.On the second fire, with another green reload, the stapler instrument stopped halfway, with the message: "unable to complete fire.Tap blue pedal to unclamp then remove stapler.Warning: blade may be exposed." it was found that the staple line was halfway through, with an irregular staple line.The surgeon stopped the bleeding with robotic bipolar and harmonic instruments.The customer removed the second stapler instrument and used a third, backup stapler 45 instrument.The third stapler instrument worked fine for firing; however, when the customer attempted to remove the instrument, it was stuck to the sterile adapter (sa).The customer pressed the emergency stop button and used the stapler release kit (srk) to remove the instrument manually.The customer experienced a procedure delay of 30 minutes or more.The surgeon made the decision to undock the da vinci and convert to a traditional laparoscopic techniques, with no injury reported.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: for the first stapler instrument, the system did not generate any message; however, after the fire, it was found that the stapling was not completed properly, without a cut.For the second stapler instrument, "unable to complete fire.Tap blue pedal to unclamp then remove stapler.Warning: blade may be exposed" was displayed.For the third stapler instrument, there was no error message; but, the customer was not able to remove the stapler instrument from the sa.The bleeding reported was oozing from non-vascular stomach tissue with less the 400 ml of blood loss.No blood transfusion was administered.No materials obstructing the stapler instrument were encountered.No tissue bunching occurred and no buttress material was used.The reloads were discarded after the procedure.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17038005
Report Number2955842-2023-15299
Device Sequence Number6515884
Product Code NAY
UDI-Device Identifier00886874112427
UDI-Public(01)00886874112427(10)S11170208
Combination Product (Y/N)N
Initial Reporter CountryQA
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470298-11
Device Catalogue Number470298
Device Lot NumberS11170208 0020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/20/2021
Initial Report FDA Received Date06/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown